Amoxicillin and Tylenol

Updated on May 14, 2010
E.T. asks from Torrance, CA
19 answers

My 3 year old son just took his first dose of amoxicillin for an ear infection. He's still complaining of ear pain and has a fever. Can I give him tylenol or motrin along with the amoxicillin?

What can I do next?

  • Add your own comment
  • Ask your own question
  • Join the Mamapedia community
  • as inappropriate
  • this with your friends

Featured Answers

Smallavatar-fefd015f3e6a23a79637b7ec8e9ddaa6

M.C.

answers from Honolulu on

Yup. Whatever makes him comfortable. He will probably start to feel better really soon. once you finish the antibiotic, get a probiotic to rebuild his gut flora.

Smallavatar-fefd015f3e6a23a79637b7ec8e9ddaa6

D.C.

answers from Los Angeles on

My son had an ear infection. The doc prescribed him amoxicillin and told us to give him motrin. I gave him the childrens Advil. It helped with the fever and the pain.

More Answers

K.G.

answers from Fort Wayne on

i don't see why not the antibiotic will take atleast 24-48 hrs to really get going, try motrin first it may take up to two doses to help with the pain. i do believe you can piggy back the tylenol and motrin at 4 hr inbetween both eg. motrin 4pm tylenol 8pm motrin 12am and so on. it's two different pain relivers. hop online and pose the question to ask.com. hope he feels better real soon.

1 mom found this helpful
Smallavatar-fefd015f3e6a23a79637b7ec8e9ddaa6

J.B.

answers from Los Angeles on

I can almost say I am an expert on ear infections. My son had many as he was an infant and eventually had the ear tubes put in. I seriously learned the best ways to bring down his fever and make him feel comfortable since the ear infections were so constant. You can use tylenol and motrin, but right now it would be a good idea to buy the generic brands from your local store because of the recalls. Start with tylenol, when he is due for his next does use the motrin, and then the following dose tylenol again, and so on. I know when I would use only 1 of the pain relievers/fever reducers it was almost as if his body would become immune to them, so that is why it is a good idea to switch them off. Also if the medicine is not kicking in quick enough... put him in the tub in room temperature water. I hope this is the only ear infection your child gets and he gets well soon. Good luck to you.
J.

Smallavatar-fefd015f3e6a23a79637b7ec8e9ddaa6

K.H.

answers from Washington DC on

Yes you can , you won't notice a subsidence in the pain until at least the second dose of the antibiotic.

Smallavatar-fefd015f3e6a23a79637b7ec8e9ddaa6

V.N.

answers from Chicago on

Yes you can give amoxicillin and either tylenol or motrin.

Smallavatar-fefd015f3e6a23a79637b7ec8e9ddaa6

L.M.

answers from New York on

It's been awhile since I've delt with ear infections, but if I can remember correctly the doctor always recommended giving tylenol to help keep the fever down.

Smallavatar-fefd015f3e6a23a79637b7ec8e9ddaa6

A.B.

answers from Atlanta on

I can't think of any antibiotics offhand that can't be given with acetaminophen (Tylenol) or ibuprofen (Advil).

Something great my pediatricians have told me: acetaminophen and ibuprofen are both supposed to be given every 4-6 hours but you can layer them! For example: at noon give some Tylenol, at 2pm give some Advil, and 4pm give some Tylenol, at 6pm give some Advil. This is great for children struggling with a fever and feeling really bad. I personally haven't done this for more than a day and a half at a time because it seems like a lot of medicine but I have been assured that it's safe by medical doctors.

Smallavatar-fefd015f3e6a23a79637b7ec8e9ddaa6

H.W.

answers from Los Angeles on

Yes, make sure it's the generic/store brand.. the brand names tylenol and motrin are recalled. Hope he feels better!

Smallavatar-fefd015f3e6a23a79637b7ec8e9ddaa6

R.J.

answers from San Diego on

Yep... although in the future whenever you have a med Q you can call up your pharmacy (or ask in person).

I forget though, if amoxicillin is a "no dairy" antibiotic. (aka some antibiotics bond to the calcium in dairy, rendering both waaaay less effective, again your pharmacist would know). I always just stick with juice on an antibiotic course just to be safe (and because dairy causes excess mucous production anyway) and avoid vitamins with Ca++ as well.

You can also double hit with tylenol + motrin. It's not usually necessary (aka start off with just one), but if one alone isn't bringing a fever down (or there's still a lot of pain) you can add the second. Either order. ALSO to know... the dosing chart is low (on purpose). If you've already double tapped, the next step is to call the 24/7 nurses line for the ACTUAL dosing per weight. Don't guess... but call.

C.C.

answers from Los Angeles on

Be careful with both Tylenol or Motrin. Both products have been recalled.

C.P.

answers from San Diego on

I always did, but call your doctor for sure and ask before you mix medications.

Smallavatar-fefd015f3e6a23a79637b7ec8e9ddaa6

S.B.

answers from San Diego on

Yes you can use either tylenol or motrin. I can't remember how old my son was but he had a really bad ear infection and the Dr. recommended an over the counter topical drop to put in the ear. It was a miracle!! I can't remember the name but either ask the pharmacist or your doctor if that will work for a 3 year old.

Good luck! Poor little guy, it really hurts and it's an awful feeling to watch your child in pain!!

S.

Smallavatar-fefd015f3e6a23a79637b7ec8e9ddaa6

L.O.

answers from Detroit on

yes.

the amoxicilin is for the infection . he will have pain until the infection is starting to go away.. (like 48 hours)

motrin works better for pain.

Updated

yes.

the amoxicilin is for the infection . he will have pain until the infection is starting to go away.. (like 48 hours)

motrin works better for pain.

Smallavatar-fefd015f3e6a23a79637b7ec8e9ddaa6

S.S.

answers from Los Angeles on

Yes you'll probably have to give him tylenol and/or motrin for the first few days while you wait for the amox to kick in and start working. my son just finished a 10 day course and thats what i had to do cuz the poor thing was in so much pain :( hope he feels better soon!

Smallavatar-fefd015f3e6a23a79637b7ec8e9ddaa6

J.O.

answers from Los Angeles on

Yes, amoxicillin is an antibiotic the tylenol and motrin are fever reducers and pain relievers, therefore do different things. In fact since tylenol is acetomeniphin and motrin is ibeuprofin you can actually give them all at once then alternate between tylenol and motrin for the fever. for best results every 4 hours for tylenol every 6 for motrin if the fever persists. this has been done for my son several times in the emergency room; when he was about a year and a half he constantly had ear infections also. If you don't feel comfortable giving him all of that all at once, i would do the amox with tylenol then use motrin next time. I was also told once by a nurse in my pedeatricians office that tylenol is better for low grade fevers 101 or less and motrin for anything above. hope that helps and he's feeling better;)

Smallavatar-fefd015f3e6a23a79637b7ec8e9ddaa6

J.L.

answers from San Diego on

Yes you can give him tylenol,. He should be feeling some relief here real soon. J.

Smallavatar-fefd015f3e6a23a79637b7ec8e9ddaa6

L.T.

answers from Los Angeles on

He can have both at the same time. It will probably take about 24-28 hours for the ear pain to go away, and a little longer for him to be back to normal. If he is still in pain after the first two days then it might be time to call the doc, just give the meds time to work first. Good luck! He'll start feeling better soon.

Smallavatar-fefd015f3e6a23a79637b7ec8e9ddaa6

M.D.

answers from Los Angeles on

Yes. Just make sure they weren't one of the recalled one ones.

Smallavatar-fefd015f3e6a23a79637b7ec8e9ddaa6

D.C.

answers from Los Angeles on

My son had an ear infection. The doc prescribed him amoxicillin and told us to give him motrin. I gave him the childrens Advil. It helped with the fever and the pain.

Smallavatar-fefd015f3e6a23a79637b7ec8e9ddaa6

M.C.

answers from Honolulu on

Yup. Whatever makes him comfortable. He will probably start to feel better really soon. once you finish the antibiotic, get a probiotic to rebuild his gut flora.

Next question: Tylanol and Ibprofin?